Edwards, Charles M. MD; King, Kelli BA; Garcia, Roberto J. MD
Department of Internal Medicine, University of South Florida College of Medicine, Tampa, FL.
Address correspondence and reprint requests to Charles Edwards, MD, Department of Internal Medicine, University of South Florida College of Medicine, Suite 630, 4 Harborside Dr, Tampa, FL 33606. E-mail: firstname.lastname@example.org.
Abstract: Daptomycin is a novel antibacterial agent that was approved in 2003 by the Food and Drug Administration for complicated skin infections. Although musculoskeletal toxicity is a known potential complication of this medicine, published case reports are rare. Prior observations of daptomycin-related rhabdomyolysis mainly involved preliminary trials that used higher dosing regimens than currently recommended, with symptoms generally occurring greater than a week after initiation of therapy. We report a case of rhabdomyolysis secondary to daptomycin that occurred early in the course of administration using current recommended dosing parameters.
A 33-year-old woman presented to the emergency department with shoulder pain. Two weeks earlier, she had undergone surgical repair of a left rotator cuff injury without acute complication. Nine days postoperatively, she was diagnosed with a surgical wound infection and prescribed amoxicillin/clavulanate acid (875 mg) twice daily. After 3 days without improvement, this was changed to trimethoprim/sulfamethoxazole (160 mg/800 mg) twice daily, which she was still taking at the time of admission. She denied fever, chills, headache, or neck stiffness. Her only other current medication was hydrocodone/acetaminophen (5 mg/325 mg) prescribed for the shoulder pain. Her medical history was significant for gastric bypass surgery 5 years before. She reported occasional tobacco and alcohol intake and denied illicit drug use.
On examination her pulse was 120 beats per minute; respiratory rate, 24 breaths per minute; temperature, 36.2°C; blood pressure, 135/80 mm Hg; and oxygen saturation, 94% on room air. She was 5 ft 6 in tall and weighed 165 lbs. In general, the patient seemed anxious and in moderate discomfort secondary to shoulder pain but not in distress. Cardiac examination revealed sinus tachycardia with a grade 2/6 systolic murmur at the left upper sternal border. There was a 1- to 2-cm mildly erythematous healing incision on the left shoulder with a minimal amount of serosanguineous fluid. The remainder of her physical and neurological examination was unremarkable. Initial laboratory analysis showed a leukocyte count of 29.00 × 109/L; the hemoglobin level, platelet count, electrolytes, and renal function were all within normal limits. Aspartate aminotransferase and alanine aminotransferase were 162 and 179 U/L, respectively. Bilirubin, alkaline phosphatase, albumin, and coagulation parameters were normal. Erythrocyte sedimentation rate was 16 mm/h, and the lactic acid level was 1 mmol/L. Creatinine phosphokinase (CPK) was 209 U/L (normal, 25-220 U/L).
The patient was admitted for treatment of a superficial wound infection and possible septic arthritis. Secondary to her recent surgery, she was started on daptomycin [4 mg/(kg · d)] intravenously to cover for possible methicillin-resistant Staphylococcus aureus infection (no cultures had been obtained before admission). A magnetic resonance imaging study of the shoulder revealed soft tissue edema without evidence of fluid collection or osteomyelitis. Joint aspiration revealed no white blood cells, and the Gram stain was negative. Synovial fluid and blood cultures remained negative throughout her stay. The day after admission, the patient felt better and remained afebrile. Her CPK was noted to be 895 U/L. On day 2 of hospitalization, she complained of mild generalized myalgias. CPK level was found to be 2046 U/L. There were no other significant changes in laboratory values. The daptomycin was discontinued (she had received 2 doses at this point), and intravenous vancomycin and fluids were started. On hospital day 4, the CPK level reached a maximum value of 12,113 U/L, after which it began to trend down. The patient continued to complain of mild to moderate muscle weakness and pain for several days. Renal function remained normal throughout the remainder of the hospitalization. On hospital day 7, the CPK level was 1524 U/L, and the patient's musculoskeletal complaints had resolved. She was discharged home without antibiotics and was unfortunately lost to follow-up.
Daptomycin is a lipopeptide antimicrobial agent effective against aerobic and facultative Gram-positive bacteria.1 In vitro, it exhibits rapid bactericidal activity, although its exact mechanism of action is not completely understood. Daptomycin binds irreversibly to bacterial membranes and causes a rapid depolarization of membrane potential. The membrane disruption causes a rapid release of intracellular ions and cell that results in cell death.1,2
Daptomycin was first discovered early in the 1980s, with subsequent phase 1 and 2 trials conducted for soft skin infections and bacteremia.1,3 These outcomes were encouraging; however, it was noted that patients with endocarditis continued to have poor outcomes. Additional phase 1 trials tested patients at higher doses. Specifically, a follow-up trial tested patients at 4 mg/kg every 12 hours.1,4 During this trial, 2 of 5 healthy subjects developed severe muscle weakness, myalgias, and marked increases in serum CPK levels (peak CPK values >10,000 and 20,812 U/L). As a result, all further trials were suspended.
Subsequently, it was determined that once-daily dosing had the potential to minimize adverse effects, and in 2003, the Food and Drug Administration approved labeling of daptomycin for the treatment of complicated skin and skin structure infections. This followed the results of 2 randomized, investigator-blinded, comparative studies that found daptomycin to be both efficacious and safe at 4 mg/(kg · d).2 These phase 3 trials involved 1092 patients with soft tissue infections. Eleven instances of CPK elevations in the daptomycin treatment group (534 patients) were reported, 2 of which resulted in stoppage of medication. One patient had no symptoms but elevated CPK levels on day 9; the other experienced pain and weakness on day 10. The overall incidence of CPK elevations was 2.1% in the daptomycin group and 1.4% in the control group, a statistically insignificant difference. Although musculoskeletal complications during daptomycin therapy were thought to be minimized by once-daily dosing and discontinuing other drugs associated with rhabdomyolysis, there have been additional reported cases.5-7 The only significant CPK elevation involved a patient who was treated with daptomycin (6.5 mg/kg daily).7
Our patient experienced CPK elevations after 1 dose of daptomycin at 4 mg/kg given in a once-daily administration. There was no other obvious explanation for this complication. She received no other medications or toxins known to cause rhabdomyolysis. Although there was mild cellulitis in the shoulder, she stabilized quite rapidly and did not display evidence of severe infection. She had no predisposing medical conditions to explain a propensity for myopathy. With prior reports of daptomycin-related myopathy, the CPK levels were noted to remain elevated for several days after drug discontinuation and normalize by 2 weeks. After discontinuation, our patient's symptoms and CPK levels followed a similar pattern. The patient did have an unexplained mild elevation of liver enzymes that persisted throughout her stay; it is unclear if this played any role in her myopathy. Daptomycin is excreted primarily by the kidneys, and there is no evidence the cytochrome P-450 system is involved in its metabolism. A prior study involving patients with hepatic insufficiency revealed no changes in drug pharmacokinetics or adverse clinical events.8
Rhabdomyolysis is a known possible complication associated with daptomycin therapy. However, previous findings were predominantly in phase 1 and 2 trials, and the effects were thought to be minimized by once-daily dosing. Prior elevations in serum CPK levels and/or myopathy have generally occurred at least 7 days after the initiation of therapy. Current recommendations suggest monitoring CPK levels weekly and discontinuing the medication if symptoms arise with increases greater than 5 times normal or in the presence of elevations greater the 10 times normal alone.4,6 However, as with our patient, elevations may occur more rapidly than previously thought. Physicians should therefore be alert for signs of myopathy at any time during the course of therapy.
1. Schriever CA, Fernandez C, Rodvold KA, et al. Daptomycin: a novel cyclic lipopeptide antimicrobial. Am J Health Syst Pharm
2. Arbeit RD, Maki D, Tally FP, et al. The safety and efficacy of daptomycin for the treatment of complicated skin and skin-structure infections. Clin Infect Dis
3. Wesson KM, Lerner DS, Silverberg NB, et al. Linezolid, quinupristin/dalfopristin, and daptomycin in dermatology. Clin Dermatol
4. Carpenter CF, Chambers HF. Daptomycin: another novel agent for treating infections due to drug-resistant Gram-positive pathogens. Clin Infect Dis
5. Dvorchik BH, Brazier D, DeBruin MF, et al. Daptomycin pharmacokinetics and safety following administration of escalating doses once daily to healthy subjects. Antimicrob Agents Chemother
6. Veligandla SR, Louie KR, Malesker MA, et al. Muscle pain associated with daptomycin. Ann Pharmacother
7. Echevarria K, Datta P, Cadena J, et al. Severe myopathy and possible hepatotoxicity related to daptomycin. J Antimicrob Chemother
8. Dvorchik B. Moderate liver impairment has no influence on daptomycin pharmacokinetics. J Clin Pharmacol
© 2006 Lippincott Williams & Wilkins, Inc.